Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 22, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 27, 2009, 12:14 PM CST for Wilcox County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2009, 12:14 PM CST (18:14 UTC)
- Expired
- Feb 27, 2009, 12:47 PM CST
- In force
- 33 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Wilcox County, AL
The radar
The Birmingham radar (KBMX), 120 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 271814
SVRMOB
ALC131-271900-
/O.NEW.KMOB.SV.W.0022.090227T1814Z-090227T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1214 PM CST FRI FEB 27 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 100 PM CST
* AT 1210 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS 9 MILES WEST OF CATHERINE...OR
ABOUT 12 MILES SOUTHEAST OF LINDEN...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CATHERINE BY 1225 PM CST...
GASTONBURG BY 1230 PM CST...
ALBERTA BY 1235 PM CST...
REHOBOTH BY 1240 PM CST...
THIS STORM WILL AFFECT EXTREME NORTHERN WILCOX COUNTY ONLY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3225 8741 3225 8739 3223 8737 3221 8736
3221 8734 3220 8733 3220 8734 3217 8753
3227 8753 3228 8751 3228 8743
TIME...MOT...LOC 1814Z 259DEG 24KT 3223 8758
$$1 follow-up statement
000
WWUS54 KMOB 271847
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1247 PM CST FRI FEB 27 2009
ALC131-271857-
/O.CAN.KMOB.SV.W.0022.000000T0000Z-090227T1900Z/
WILCOX AL-
1247 PM CST FRI FEB 27 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WILCOX COUNTY IS
CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3225 8741 3225 8739 3223 8737 3221 8736
3221 8734 3220 8733 3220 8734 3217 8753
3227 8753 3228 8751 3228 8743
TIME...MOT...LOC 1847Z 259DEG 24KT 3227 8732
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 5:20 AM CST, 6 hours 54 minutes earlier.
Area forecast discussion, Feb 27, 5:20 AM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION ....CORRECTED...
NATIONAL WEATHER SERVICE MOBILE AL
520 AM CST FRI FEB 27 2009
.SHORT TERM [TODAY AND TONIGHT]...SEVERE STORMS ARE POSSIBLE LATE
FRIDAY INTO SATURDAY AFTERNOON...STRONG ONSHORE FLOW OFF THE GMEX
WILL LOCALLY INCREASE WATER VAPOR OVER TIME. TODAY SCATTERED
CONVECTION DOWN ACROSS NORTHERN COUNTIES IN THE AFTERNOON BUT THE
MAIN SEVERE WEATHER THREAT IS NORTHWEST OF OUR AREA. SPC SAYS SLIGHT
RISK OF SEVERE STORMS STILL REMAINING ALONG AND WEST OF INTERSTATE 65
THIS AFTERNOON. LI A LITTLE BELOW ZERO...CAPE ABOUT 400 TO 500 J/KG
AND 0-3 KM NCEP DERIVED HELICITY ABOUT 400 TO 500 M^2/S^2 RANGE.
ISOLATED SEVERE STORMS WITH ROTATING UPDRAFTS POSSIBLE IN THE
NORTHWEST TOMORROW AFTERNOON. SEVERE WEATHER PROBABILITY MAX SHIFTS
EAST AND SOUTHEAST TONIGHT AS A LOW DEVELOPS ALONG THE FRONT OVER
CENTRAL MISSISSIPPI. HOWEVER LOW LEVEL WIND PROFILES LOOKING MORE
LIKE UNIFORM IN DIRECTION...OUT OF THE SOUTHWEST....BY EARLY
SATURDAY. MIGHT GET A FEW ISOLATED SUPERCELLS ALONG A WARM FRONT AND
AHEAD OF THE MAIN SQUALL LINE (AHEAD OF THE FRONT) BY SUNRISE
SATURDAY MORNING.
/77
.SHORT TERM [SATURDAY THROUGH SUNDAY NIGHT]...FORECAST AREA WILL
STILL BE IN THE WARM SECTOR SATURDAY MORNING AS SURFACE LOW TRACKS
ACROSS NORTHERN ALABAMA AND GEORGIA. ASSOCIATED COLD FRONT WILL REACH
THE I-65 CORRIDOR AROUND NOON...AND PUSH QUICKLY THROUGH THE
REMAINDER OF THE FORECAST AREA IN THE AFTERNOON. TEMPERATURES AHEAD
OF THE FRONT WILL BE IN THE MID TO UPPER 60S BY NOON...FOLLOWED BY
FALLING TEMPERATURES IN THE AFTERNOON. A BAND OF SHOWERS AND
THUNDERSTORMS WILL BE MOVING THROUGH THE FORECAST AREA AHEAD OF THE
COLD FRONT. THE COMBINATION OF WARM MOIST BOUNDARY LAYER...LOW LEVEL
FORCING WITH THE ADVANCING FRONT AND A STRONG LOW LEVEL JET WILL HELP
SUPPORT WIDESPREAD THUNDERSTORMS. SOME OF THE EMBEDDED STORMS MAY
POSE A THREAT FOR SEVERE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE MAIN BAND WILL MOVE SOUTHEAST OF THE FORECAST AREA
SATURDAY EVENING...BUT WRAP-AROUND MOISTURE AND A COLD POOL ALOFT
WILL MOVE ACROSS OUR NORTHERN ZONES AFTER MIDNIGHT. THE LIGHT RAIN
ACROSS OUR NORTHERN ZONES COULD MIX WITH LIGHT SNOW AFTER MIDNIGHT
THROUGH 900 AM SUNDAY...BUT NO ACCUMULATION IS EXPECTED. CLEARING
SKIES SUNDAY AFTERNOON WILL BRING MOSTLY SUNNY SKIES...BUT HIGHS
SHOULD ONLY REACH THE LOWER 50S. WE WILL EXPERIENCE A SIGNIFICANT
COOL DOWN SUNDAY NIGHT WITH TEMPERATURES IN THE UPPER 20S TO LOWER
30S...EXCEPT FOR THE MID 30S AT THE BEACHES. /22
&&
.LONG TERM [MONDAY THROUGH FRIDAY]...SURFACE HIGH PRESSURE WILL BE
IN CONTROL ACROSS THE REGION WITH A RETURN TO DRY WEATHER PATTERN
THROUGH THE REMAINDER OF THE LONG-TERM. BELOW NORMAL TEMPERATURES TO
START OFF THE WEEK...CLIMBING BACK ABOVE NORMAL AFTER MID WEEK AS
THE SURFACE RIDGE SHIFTS EAST FROM THE LOWER MISS TO THE NORTHEAST
GULF. /22
.LONG TERM...
&&
.AVIATION...CHANCE OF SHOWERS INCREASES TO LIKELY IN THE NORTHERN
QUARTER OF THE COUNTY WARNING AREA. THUNDERSTORMS DEVELOPING THIS
AFTERNOON. CEILINGS 2000 TO 3000 FEET THEN BELOW 1000 FEET THIS
EVENING THEN BELOW 500 FEET AFTER MIDNIGHT. VISIBILITY GENERALLY
UNLIMITED EXCEPT 4 TO 6 MILES IN SHOWERS...THEN BELOW A MILE AT
TIMES IN SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE NORTHERN
QUARTER...AND 3 TO 5 MILES ELSEWHERE.
/77
&&
.MARINE...ISSUED SMALL CRAFT ADVISORY DUE TO STRENGTHENING SOUTHEAST
WIND WHICH WILL VEER SOUTHWEST OVER THE REGION THROUGH SATURDAY
MORNING. AN UPPER LEVEL DISTURBANCE BEHIND A STRONG COLD FRONT WILL
BOTH APPROACH FROM THE WEST. SHOWERS AND THUNDERSTORMS WILL DEVELOP
AHEAD OF THE COLD FRONT LATE FRIDAY NIGHT. BANDS OF RAIN WILL MOVE
SOUTHEAST PAST THE REGION OVERNIGHT FRIDAY THROUGH SATURDAY
AFTERNOON. WIND WILL SLACKEN BELOW SMALL CRAFT ADVISORY CRITERIA FOR
A PERIOD OVERNIGHT INTO SUNDAY MORNING BECOMING NORTHWEST AND
REBOUNDING TO SMALL CRAFT ADVISORY CRITERIA THROUGH MIDDAY SUNDAY.
EVENTUALLY THE WIND WILL VEER NORTH AND DIMINISH LATE SUNDAY THROUGH
MORNING. A LIGHT RETURN FLOW WILL MOVE IN BY LATE TUESDAY AS A HIGH
MOVES OVER THE CENTRAL GULF REGION.
/77
&&
.FIRE WEATHER...STRONG SOUTHERLY TRANSPORT WINDS WILL CONTINUE
THROUGH TONIGHT WITH INCREASING MOISTURE ACROSS THE REGION. CHANCES
FOR SHOWERS AND THUNDERSTORMS WILL ALSO INCREASE TODAY THROUGH NOON
SATURDAY AS A COLD FRONTAL SYSTEM MOVES SOUTHEAST INTO MISSISSIPPI
AND ALABAMA. THE FRONT WILL MOVE SOUTHEAST INTO THE GULF SATURDAY
AFTERNOON WITH A MUCH COLDER...DRIER AIRMASS MOVING IN FROM THE
NORTHWEST. SATURDAY NIGHT AND SUNDAY WILL HAVE STRONG NORTHERLY
TRANSPORT WINDS. /22
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 75 62 70 39 / 30 50 80 20
PENSACOLA 71 63 72 42 / 20 40 80 20
DESTIN 69 63 71 42 / 20 30 80 30
EVERGREEN 72 61 70 40 / 50 60 90 30
WAYNESBORO 74 56 65 36 / 60 80 70 30
CAMDEN 72 60 66 38 / 60 80 90 30
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT SATURDAY FOR THE FOLLOWING
ZONES: WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
TO 60 NM.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT SATURDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
NM...AND COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS
OUT 20 NM.
&&Hazardous weather outlook, Feb 27, 12:00 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 1200 PM CST FRI FEB 27 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-281200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1200 PM CST FRI FEB 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF SOUTHEAST MISSISSIPPI AND INLAND AREAS OF SOUTHWEST ALABAMA LATER THIS AFTERNOON AND CONTINUE THROUGH THROUGH EARLY THIS EVENING. DUE TO GOOD VERTICAL WIND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE AND AN APPROACHING JET MAX IN THE UPPER LEVELS OF THE ATMOSPHERE COMBINED COLDER THAN NORMAL AIR ALOFT THE THREAT FOR A FEW STRONG TO POSSIBLE SEVERE THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EARLY THIS EVENING...GENERALLY NORTH OF A LINE STRETCHING FROM WIGGINS MISSISSIPPI TO GREENVILLE ALABAMA. DAMAGING STRAIGHT LINE WINDS...LARGE HAIL OR ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME THE STRONGER THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. A STRONG SOUTHERLY WIND FLOW WILL GIVE WAY TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BECOME BETTER ORGANIZED EARLY SATURDAY IN ADVANCE OF APPROACHING COLD FRONT MOVING IN FROM THE WEST. DUE TO STRONG DYNAMIC FORCING IN THE MID TO UPPER LAYERS OF THE ATMOSPHERE COMBINED WITH GOOD VERTICAL SHEAR IN THE LOWERS LEVELS THE THREAT FOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED WITH SOME OF THE STRONGER THUNDERSTORMS SATURDAY MORNING AND EARLY SATURDAY AFTERNOON. A STRONG SOUTHERLY WIND FLOW SATURDAY MORNING BECOMING NORTHWEST IN THE AFTERNOON AND OVERNIGHT WILL GIVE WAY TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER MAY BE REQUIRED THIS AFTERNOON THROUGH SATURDAY.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 1:33 PM CST | Severe Thunderstorm Warning | MOB | Wilcox | 57 min |
| Feb 27, 2:23 PM CST | Severe Thunderstorm Warning | MOB | Wilcox | 37 min |
| Feb 27, 3:44 PM CST | Small Craft Advisory | MOB | 30 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.